Virginia, 2011

Tornado and Damaging Winds in Virginia, May 24, 2011

May 24, 2011 · NWS MRX · 8 events in 4 counties and zones

A short wave trough moving through the Mid Mississippi and Lower Ohio Valley produced strong convection across Kentucky and Northern Middle Tennessee early in the day. The convection organized into a Mesoscale Convective System as it moved into the unstable atmosphere across Southwest Virginia and Northeast Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A short wave trough moving through the Mid Mississippi and Lower Ohio Valley produced strong convection across Kentucky and Northern Middle Tennessee early in the day. The convection organized into a Mesoscale Convective System as it moved into the unstable atmosphere across Southwest Virginia and Northeast Tennessee. Severe convection continued to form well into the afternoon in the vicinity of a west through east outflow boundary in place across extreme Southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 24, 9:10 AM EST, 15 minutes earlier.

Area forecast discussion, May 24, 9:10 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1010 AM EDT TUE MAY 24 2011

.DISCUSSION...HAVE NO REALLY COMPELLING REASON TO MAKE ANY CHANGES
AT THIS TIME. MCS THAT PROMPTED SEVERE THUNDERSTORM WATCH 352 HAS SHOWN
A GENERAL WEAKENING TREND. HOWEVER...MODEL FORECAST SOUNDINGS
DEPICT UNSTABLE ATMOSPHERE FOR THIS AFTERNOON WITH CAPES
APPROACHING 2500 J/KG. THIS COUPLED WITH COLD POOL/THERMAL
DISCONTINUITY LEFT OVER FROM THE MCS MAY PROVIDE FOCUS FOR
CONVECTIVE REDEVELOPMENT THIS AFTERNOON...ESPECIALLY IN THE
NORTHERN PORTIONS OF THE CWA. TEMPS APPEAR REASONABLE BASED ON
CURRENT TRENDS AND LATEST MODEL GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             89  67  91  67  85 /  30  10  10  10  60
KNOXVILLE MCGHEE TYSON AIRPORT, TN  84  65  90  66  86 /  60  10  20  10  40
OAK RIDGE, TN                       85  66  89  65  85 /  60  10  20  10  50
TRI CITIES AIRPORT, TN              82  61  88  58  87 /  60  30  30  20  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LCM
Hazardous weather outlook, May 24, 4:42 AM EST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
542 AM EDT TUE MAY 24 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-250945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
542 AM EDT TUE MAY 24 2011 /442 AM CDT TUE MAY 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SOME STORMS COULD BE SEVERE OVER THE SOUTHERN APPALACHIAN REGION
TODAY...WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN OVER THE
REGION ON WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
SOME STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS...LARGE
HAIL...AND LOCALLY HEAVY RAINFALL THE PRIMARY THREATS.

A COLD FRONT WILL SLOWLY MOVE ACROSS THE TENNESSEE RIVER VALLEY
LATE THURSDAY AND THURSDAY NIGHT...BRINGING A BETTER CHANCE FOR
ORGANIZED THUNDERSTORMS. AS A RESULT...THERE WILL BE A CHANCE FOR
WIDESPREAD SEVERE WEATHER BY THURSDAY AFTERNOON AND EVENING.
AGAIN...THE GREATEST CONCERN WILL BE DAMAGING WINDS...LARGE HAIL...
AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND LATE THURSDAY.

In the hours before

Special weather statement, May 24, 5:53 AM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
653 AM EDT TUE MAY 24 2011

TNZ039>043-070-073-241200-
COCKE SMOKY MOUNTAINS TN-HAMBLEN TN-JEFFERSON TN-NORTH SEVIER
TN-NORTHWEST COCKE TN-NORTHWEST GREENE TN-SOUTHEAST GREENE TN-
653 AM EDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR GREENE...SEVIER...COCKE...
JEFFERSON AND HAMBLEN COUNTIES UNTIL 800 AM EDT...

AT 648 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF DANDRIDGE...MOVING EAST AT
40 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DANDRIDGE...
NEWPORT...GREENEVILLE...PARROTTSVILLE...BIRD CROSSING...CHESTNUT
HILL...BYBEE...CANEY BRANCH...CEDAR CREEK...MOSHEIM AND CAMP CREEK.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH
Special weather statement, May 24, 7:15 AM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
815 AM EDT TUE MAY 24 2011

TNZ012-035-241315-
MORGAN TN-SCOTT TN-
815 AM EDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN AND SCOTT COUNTIES UNTIL
915 AM EDT...

AT 810 AM EDT/710 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES
NORTHWEST OF WHITLEY CITY TO 7 MILES NORTHEAST OF JAMESTOWN TO 6
MILES NORTHEAST OF MONTEREY...AND MOVING EAST AT 45 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ONEIDA...
WARTBURG...HUNTSVILLE...BIG SOUTH FORK NATIONAL REFUGE...RUGBY...HIGH
POINT...WINFIELD...DEERLODGE...ELGIN...SUNBRIGHT...KETCHEN...SLICK
ROCK...OAKDALE...NORMA...SMOKEY JUNCTION AND PETROS.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TG
Special weather statement, May 24, 8:38 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
938 AM EDT TUE MAY 24 2011

VAZ001-002-005-006-241430-
LEE VA-RUSSELL VA-SCOTT VA-WISE VA-
938 AM EDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR LEE...WISE...SCOTT AND RUSSELL
COUNTIES OF VIRGINIA...AND THE CITY OF NORTON UNTIL 1030 AM EDT...

AT 935 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A FEW STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FLEMING-NEON
TO 7 MILES SOUTH OF SOUTH WALLINS...AND MOVING EAST AT 45 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JONESVILLE...
WISE...NORTON...GATE CITY...LEBANON...PENNINGTON GAP...BIG STONE
GAP...CLEVELAND...WEBER CITY...ROSE HILL...POUND...ST. CHARLES...
PARDEE...APPALACHIA...DRYDEN...PATTONSVILLE...JASPER...COEBURN...
DUFFIELD AND CLINCHPORT.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TG

The radar

The Knoxville radar (KMRX), 99 km away, was scanning. The volume nearest the first event began at 14:24 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Scott

When
May 24, 9:25 AM EST
Where
Scott County, 1.11 mi W of Ft Blackmore
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.770, -82.590

One tree was reported down.

Thunderstorm Wind, Wise

When
May 24, 9:40 AM EST
Where
Wise County, 0.88 mi SE of Pound
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.120, -82.610

One tree was reported down.

Thunderstorm Wind, Russell

When
May 24, 9:45 AM EST
Where
Russell County, 0.55 mi E of Castlewood
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.880, -82.290

A few trees were reported down.

Thunderstorm Wind, Russell

When
May 24, 9:45 AM EST
Where
Russell County, Honaker
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.020, -81.980

A few trees were reported down.

Thunderstorm Wind, Wise

When
May 24, 3:00 PM EST
Where
Wise County, 1.77 mi SW of Pardee
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.980, -82.790

One tree was reported down on Dunbar Road.

Tornado, Russell

When
May 24, 3:55 PM EST to 3:58 PM EST
Where
Russell County, Bolton to 0.12 mi ENE of Hansonville
Rating
EF0
Path length
4.24 mi
Path width
50 yd
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
36.800, -82.220

An EF-0 tornado touched down near the Bolton area and moved northeast to near Hansonville, Virginia, before lifting. Several trees were downed in the path of the tornado.

Thunderstorm Wind, Lee

When
May 24, 4:42 PM EST
Where
Lee County, 1.31 mi WNW of Jonesville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.690, -83.120

One tree was reported down on State Road 758 at Flanary Bridge.

Thunderstorm Wind, Lee

When
May 24, 4:45 PM EST
Where
Lee County, 1.31 mi WNW of Mc Connels
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.710, -83.090

One tree was reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyThe tornado archive for Virginia, 2011Warnings in Virginia, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299133, 299134, 299135, 299140, 299142, 311411, 299149, 299150.